Skip to main content

Dedekind–Mertens Lemma for Power Series in an Arbitrary Set of Indeterminates


Let R be a commutative ring with identity and let \(\mathcal {X} = \{X_{\lambda }\}_{\lambda \in {\Lambda }}\) be an arbitrary set (either finite or infinite) of indeterminates over R. There are three types of power series rings in the set \(\mathcal {X}\) over R, denoted by \(R[[\mathcal {X}]]_{i}\), i = 1,2,3, respectively. In general, \(R[[\mathcal X]]_{1} \subseteq R[[\mathcal {X}]]_{2} \subseteq R[[\mathcal {X}]]_{3}\) and the two containments can be strict. For a power series fR[[X]]3, we denote by Af the ideal of R generated by the coefficients of f. In this paper, we show that a Dedekind–Mertens type formula holds for power series in \(R[[\mathcal {X}]]_{3}\). More precisely, if \(g\in R[[\mathcal {X}]]_{3}\) such that the locally minimal number of special generators of Ag is k + 1, then \(A_{f}^{k+1}A_{g} = {A_{f}^{k}} A_{fg}\) for all \(f \in R[[\mathcal X]]_{3}\). The same formula holds if f belongs to \(R[[\mathcal {X}]]_{i}\), i = 1,2, respectively. Our result is a generalization of previously known results in which \(\mathcal X\) has a single indeterminate or g is a polynomial.

This is a preview of subscription content, access via your institution.


  1. Anderson, D.D., Kang, B.G.: Content formulas for polynomials and power series and complete integral closure. J. Algebra 181, 82–94 (1996)

    MathSciNet  Article  Google Scholar 

  2. Arnold, J.T., Gilmer, R.: On the contents of polynomials. Proc. Amer. Math. Soc. 24, 556–562 (1970)

    MathSciNet  Article  Google Scholar 

  3. Bruns, W., Guerrieri, A.: The Dedekind–Mertens formula and determinantal rings. Proc. Amer. Math. Soc. 127, 657–663 (1999)

    MathSciNet  Article  Google Scholar 

  4. Corso, A., Heinzer, W., Huneke, C.: A generalized Dedekind–Mertens lemma and its converse. Trans. Amer. Math. Soc. 350, 5095–5109 (1998)

    MathSciNet  Article  Google Scholar 

  5. Dedekind, R.: ÜBer einenarithmetischen Satz von gauß. Mittheilungen der Deutschen Mathematischen Gesellschaft in Prag. Tempsky, pp. 1–11 (1892)

  6. Epstein, N., Shapiro, J.: A Dedekind–Mertens theorem for power series rings. Proc. Amer. Math. Soc. 144, 917–924 (2016)

    MathSciNet  Article  Google Scholar 

  7. Gilmer, R.: Some applications of the Hilfssatz von Dedekind–Mertens. Math. Scand. 20, 240–244 (1968)

    MathSciNet  Article  Google Scholar 

  8. Gilmer, R.: Multiplicative Ideal Theory. Marcel Dekker, New York (1972)

    MATH  Google Scholar 

  9. Gilmer, R., Grams, A., Parker, T.: Zero divisors in power series rings. J. Reine Angew. Math. 278–279, 145–164 (1975)

    MathSciNet  MATH  Google Scholar 

  10. Heinzer, W., Huneke, C.: The Dedekind–Mertens lemma and the contents of polynomials. Proc. Amer. Math. Soc. 126, 1305–1309 (1998)

    MathSciNet  Article  Google Scholar 

  11. Kaplansky, I.: Set Theory and Metric Spaces, 2nd edn. AMS Chelsea Publishing, New York (1977)

    MATH  Google Scholar 

  12. Mertens, F.: ÜBer einen algebraischen Satz. S.B. Akad. Wiss. Wien (2a) 101, 1560–1566 (1892)

    MATH  Google Scholar 

  13. Nishimura, H.: On the unique factorization theorem for formal power series. J. Math. Kyoto Univ. 7, 151–160 (1967)

    MathSciNet  MATH  Google Scholar 

  14. Northcott, D.G.: A generalization of a theorem on the content of polynomials. Proc. Camb. Philos. Soc. 55, 282–288 (1959)

    MathSciNet  Article  Google Scholar 

  15. Park, M.H., Kang, B.G., Toan, P.T.: Dedekind–mertens lemma and content formulas in power series rings. J. Pure Appl. Algebra 222, 2299–2309 (2018)

    MathSciNet  Article  Google Scholar 

  16. Vo, T.N., Toan, P.T.: The power series Dedekind–Mertens number. Commun. Algebra 47, 3481–3489 (2019)

    MathSciNet  Article  Google Scholar 

Download references


This research is funded by Vietnam National Foundation for Science and Technology Development (NAFOSTED) under grant number 101.04-2019.06.

The authors would like to thank the referees for their comments and suggestions, which greatly helped us improve the presentation of the paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Phan Thanh Toan.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Giau, L.T.N., Toan, P.T. & Vo, T.N. Dedekind–Mertens Lemma for Power Series in an Arbitrary Set of Indeterminates. Vietnam J. Math. 50, 45–58 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Content ideal
  • Dedekind–Mertens lemma
  • Power series ring

Mathematics Subject Classification (2010)

  • 13A15
  • 13F25